methadone & weight gain! Possible?
- 13 Apr 2008 by tinamat
Hi. I've been on Methadone 40 - 50 mgs daily for 7 months. I've gained approx. 15 pounds during this time. Prior to 7 months ago, I was taking other opiates on & off for approx 5 yrs (due to medical problems). I NEVER gained weight from any other pain medicine--in fact I lost weight!
On methadone, I am really gaining weight or I am just eating wrong and need to change my diet! Can anyone relate to this? Have you ever heard of people gaining weight just by taking Methadone (and a small amount at that!)??
Next question, is 40-50 mg in 24 hrs a LOT of medicine or a small amount? Just wondering IF I will experience bad withdrawls when its time to wean off them.
Thanks a lot,
13 Apr 2008
There is no high or low dose just the right dose for you.I have had pharmacist's tell me of people on 1,000mgs of methadone a day and I know 20 year heroin addicts that do fine with 80mgs a day.So whatever works is the right dose.
Methadone can cause you to have a sweet tooth.Avoid eating sweets as much as possible while taking methadone.Also you need to exercise regularily, like walking twice a day.Once in the morning and again after supper.Eat 2-3 meals a day and avoid binge eating.Have healthy foods for snack attacks like grapes or raisans,nuts ect... Good luck... Dave
13 Apr 2008
Yes I have gained about 30 lbs in the past 2 yrs that I have been on methadone. I know that for me, the weight gain is mostly because of the intense sweet tooth that the methadone gives me. Especially in the middle of the night I wake up craving sweets hardcore. I cram a bunch of fattening food down and go back to sleep. I also don't get much exercise. I walk a few times a week but I know I need some good cardio. Also many people don't eat right or at all while on their drug of choice, then they get on methadone and even just eating 3 times per day is way more than your body is used to.
My advice eat as healthy as you can and get as much exercise as possible.
13 Apr 2008
Methadone CAN cause a craving for sweets, as mpvt mentioned. With a careful selection of foods and adequate exercise, this can be controlled and does not have to lead to weight gain. And no, your dosage does not seem excessive.
14 Apr 2008
Thanks for answering me! I appreciate your time and input. YES, I do crave sweets BAD! I didn't put that together with the methadone and weight gain, now that you made me aware, i will do my very best to control that!!
Wow, my dosage does not seem excessive to you, huh? You made me feel a lot better, thanks. May i ask you this now: when taking methadone, does it block all other opiates from working? I've heard this--- and was just wondering if its true. My doc has me on something for "break-thru" pain, and it seems to help me! I just don't get the "euphoria" anymore, which is fine.
21 Apr 2008
Hi, Methadone u do gain weight on! I've been on it working on 6 six years! And i have and everyone I know has gained weight while on meth! 40 -50 milligrams is not a lot considering they start u out at 30 milligrams when u first start taking it at state clinic!! I take 120 every day! Any time u come down off meth is will take time if u come down to soon it will make sick! Talk to your dr. or clininc where u go!!
10 Jul 2008
well i have been on methadone for about a year and ahalf and i weighed 135 pounds at 5"7 now i weigh about 200 all because of methadone, methadone makes u really crave sweets and when u have a problem with the sweets ne ways its really bad. so when u think about i i gained almost 65 pounds in a year. and comming off the methadone is going to be very hard but when u get down to about 20 milligrams a day they can move u to suboxone which as i understand is much easier to come off of. most people that do get on methadone are lifers. especialy when u have med problems i have broke a disc in my back and have tendinitis in my ankles.
so at 26 i feel like a 60 year old, so be careful because when i first started gaining weight i was happy cause i never could before and it just got out of hand now all i think about is how fat i am.methadone blocks u from feeling all other pain meds thats why when u go 2 the clinic they want u to go up the more u take the more likely u wont feel ne other pain meds 50 milligrams is nuthing i take 140 everyday but it also saved my life my family my husband is in law school who knows what would of happened if we would have stayed doing what we were doing. as long as u dont take advantage of it its a really good thing i havent touched ne thing since i statred and would encourage ne one that was serious about geting off pain meds to do the same.
10 Jul 2008
I gained wieght on methadone as well. It was mainly my diet which included to many milk shakes. I had a sweet tooth from it. As for the withdrawals, they are bad if not done properly. I was in jail and came off 90mg cold turkey and it sucked bad. But if you wean down properly, you should experience no discomfort at all to maybe a little at the very end. Plus, now they can switch poeple over to suboxone once thier methadone dose gets low enough and wean them off that instead because it is supposedly easier to come off of and has less severe withdrawals.
1 Apr 2010
im at 50 mgs and sained around90 pounds and sweat like a dog,I dont eat much food my buddy comes over and eats everything and he is like a stick,they tell me its not the methadone but I basically eat once a day sometimes twoI had a 34 waist when I started methadone now im a 38 inch.go down like 2 mg a week and you shouldnt be to uncomfortabe.And40-50 isnt a high dose I know ppl on120 to180mgs.Tinamat.Good luck its not gonna be a cakewalk
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I do gain weight easily and rry to lose, it's frustrating when I lose say 1/2 lb a week. Latley it seems I have been gain ing weight when I am ...
1 answer • 7 Jul 2010
I started the methadone clinic 7/2/07. From the day I was born til I started I was always skinny. I am about 5'6 in height and was back and ...
8 answers • 15 Dec 2010
i am on methadone diskits and ive went from 160 to 195 in 8 mos does the liquidmethadone make you gain any less eight or all the same please help
2 answers • 25 Jan 2011
I was on methadone & decided to come off it because of the weight gain. We substituted oxycodone for the methadone. The methadone controlled my ...
4 answers • 3 Feb 2011
I have just been given clomipramine by my doctor to treat OCD and I have been looking up the side effects. I am really concerned about the weight one ...
1 answer • 9 May 2014